How long will it take for Levothyroxine to start working and how long will I need to be off work?

Hi, I've been off work for 3 weeks originally with depression. Been on sertraline for 3 weeks. A blood test revealed I have hypothyroid so been on Levo for 5 days. I can't even contemplate thinking about work (I'm a teacher) and the slightest thing is upsetting me. I've been getting really down and actually considered admitting myself to a psychiatric ward on a number of occasions. I used to be really proactive and buzz off stress but now I can't cope. The doctors didn't tell me much about the disease so I've relied on google. Since starting the Levothyroxine, my throat is sore and it's difficult to swallow- it's tight and swollen. Is this normal? Any help or advice would be greatly appreciated. Can't drag myself off the settee. I used to go to taekwondo and the gym. I can't even face that at the moment

19 Replies

oldestnewest
  • Welcome to our forum

    I am sorry you are feeling so bad at present but lots of members will definitely sympathise with you as they have already been there.

    If you can get a copy of your blood test results, with the ranges, and put on a new question for members to comment on them. If you haven't already had a Vitamin B12, Vit D, iron, ferritin and folate tested, ask GP for these as we are usually deficient and that, in itself, can cause problems.

    It will take quite a number of weeks to feel better. It depends on what dose you have been prescribed, how high your TSH was, and you should be tested after 6 weeks if on 50mcg or before if you are on 25mcg. You should also be given an increase in meds.

    When you feel clinical symtoms returning, you should pay another visit to GP for a blood test and raise in meds. Some of them are extremely reluctant if your TSH is 'within range' but TSH is from the pituatary gland, not the thyroid gland.

    You have to read and learn as much as possible and I do hope you have a good GP who will allow you to go to an optimum level of meds or the addition of T3 if necessary.

    T4 (levothyroxine) is supposed to convert to enough T3 (liothyronine) which is the active hormone all our millions of thyroid gland cells need and our brain contains the most.

  • Hi. Thanks for the reply. They've told me to have my blood tested in 3 months time. I'm on 25mcg. As far as I'm aware they've not tested me for the other things. I will ask my GP. Thanks

  • 25mcg is an extremely low dose, unless you were extremely frail. 50mcg is a starting dose.

  • I'll ask them on Monday. Thanks for the info

  • Hi just a quick question, should I be seeing an endocrinologist? Thanks

  • Usually, the GP's prescribe for us. If you are lucky your GP may not what to do and sometimes Endocrinologists are not much better.

    You need to get to an optimum dose to feel well and even some T3 added to your T4.

    If you were going to consult an Endo (I noted a post today in which the person's experience was horrendous) email louise.warvill@thyroiduk.orgwho has a list of NHS Endos/private doctors.

  • Thanks :-)

  • Oh poor you. I can really sympathise. I don't know if it is down to being hypothyroid or having adrenal issues (I have both) but your description of being easily upset absolutely rings a bell for me. I can find myself shaking at the least challenge, esp when there is some kind of emotional element (having to deal with difficult people for example). I just want to hide away.

    Like you I was not always a shrinking violet. I used to work with homeless people and people with mental health problems, had to be okay with meeting new people all the time, and encountered a great deal of challenging behaviour. When my thyroid is being looked after, meds working well etc, I feel more confident.

    You will feel better when you've figured out your meds. Diagnosis/levothyroxine treatment is the first step.

    How much levo are you on at the moment?

  • Thanks for the reply. I'm on 25mcgs at the moment. I'm hoping they'll start working soon

  • I forgot to say that you have to take levo with 1 glass of water. You can either take it first thing about half to 1 hour before breakfast. You can also take it at night if you prefer, again with 1 glass of water but must not have eaten 2 hours beforehand. Some foods can interfere with the uptake of levothyroxine.

    When you get your next blood test, have it as early as possible and do not take your medication until afterwards as it can skew the results. If you take a night time dose, miss it and take after blood test.

  • Thanks :-)

  • ncbi.nlm.nih.gov/pubmed/211...

    Hope this reassures you a little .... There are lots of other references out there on the net and similar things shared here. You are not alone.... stick with this forum - follow the advice and you will soon be better. Just a thought - were your Thyroid anti-bodies tested - Anti-TPO and Anti-TG ?

  • hindawi.com/journals/jtr/20... ...just a bit more reading - sorry....

  • Hi, thanks for the links. I don't know what they've tested me for. I know I have to have my t4 done again in 6 months. I need to ask for a copy of my results when I go back on Monday I think

  • ...more like 6 weeks - not six months. As others have said 25 mcg is too low a dose and you should start to raise it soon in order to feel better.... Yes do ask for all your blood test results and their ranges so people here can help you even more.... Could you ask about having your FT3 tested if it has not been done - so important where the brain and depression is concerned. There are more receptors for T3 in the brain than anywhere else in the body. So if is low then things start to go wrong.... Sometimes the T4 does not convert well....into the ACTIVE T3

  • Hi, yes I will do thanks. I meant 3 months not 6 but every where I look says 4-6 weeks and 50mcg. I'm back at the doctors on Monday. Do i need to be seeing an endocrinologist. Thanks again for your help

  • It's difficult to say as so many people seem to have less than good experiences with Endocrinologists - as they mostly specialise in Diabetes rather than Thyroid. See how you get along with the Doctor first. You are at the very beginning of your journey - so take things slowly and do not expect too much too soon. It might be good to make a list of all the things you want to discuss with your GP - don't forget the anti-body testing....hope all goes well next Monday. Have a look through all the posts here again when making the list.....lots of good basic advice. Sadly you have to tell your GP - he will not volunteer to do the tests mentioned....

  • Thanks :-)

  • Thank you everyone for your responses

You may also like...